Advertisement

Journal of Dynamics and Differential Equations

, Volume 31, Issue 3, pp 1247–1278 | Cite as

Basic Reproduction Ratios for Periodic Abstract Functional Differential Equations (with Application to a Spatial Model for Lyme Disease)

  • Xing Liang
  • Lei Zhang
  • Xiao-Qiang ZhaoEmail author
Article

Abstract

In this paper, we develop the theory of basic reproduction ratios \(\mathcal {R}_0\) for abstract functional differential systems in a time-periodic environment. It is proved that \(\mathcal {R}_0-1\) has the same sign as the exponential growth bound of an associated linear system. Then we apply it to a time-periodic Lyme disease model with time-delay and obtain a threshold type result on its global dynamics in terms of \(\mathcal {R}_0\).

Keywords

Basic reproduction ratio Abstract functional differential system Periodic solution Lyme disease Threshold dynamics 

AMS Subject Classification

34K20 35K57 37B55 92D30 

Notes

Acknowledgements

Liang’s research is supported by the the National Natural Science Foundation of China (11571334) and the Fundamental Research Funds for the Central Universities; Zhang’s research is supported by the China Scholarship Council under a joint-training program at Memorial University of Newfoundland; and Zhao’s research is supported in part by the NSERC of Canada. We are also grateful to the anonymous referee for careful reading and valuable comments which led to improvements of our original manuscript.

References

  1. 1.
    Amann, H.: Fixed point equations and nonlinear eigenvalue problems in ordered banach spaces. SIAM Rev. 18, 620–709 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bacaër, N., Dads, E.H.A.: Genealogy with seasonality, the basic reproduction number, and the influenza pandemic. J. Math. Biol. 62, 741–762 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bacaër, N., Dads, E.H.A.: On the biological interpretation of a definition for the parameter \(R_0\) in periodic population models. J. Math. Biol. 65, 601–621 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bacaër, N., Guernaoui, S.: The epidemic threshold of vector-borne diseases with seasonality. J. Math. Biol. 53, 421–436 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Burlando, L.: Monotonicity of spectral radius for positive operators on ordered banach spaces. Arch. Math. (Basel) 56, 49–57 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Caraco, T., Glavanakov, S., Chen, G., Flaherty, J.E., Ohsumi, T.K., Szymanski, B.K.: Stage-structured infection transmission and a spatial epidemic: a model for Lyme disease. Am. Nat. 160, 348–359 (2002)CrossRefGoogle Scholar
  7. 7.
    Daners, D., Medina, P.K.: Abstract Evolution Equations, Periodic Problems and Applications. Pitman Research Notes in Mathematics Series, vol. 279. Longman Scientific & Technical, Harlow, UK (1992).Google Scholar
  8. 8.
    Deimling, K.: Nonlinear Functional Analysis. Springer-Verlag, Berlin, Heidelberg (1985)Google Scholar
  9. 9.
    Diekmann, O., Heesterbeek, J., Metz, J.A.: On the definition and the computation of the basic reproduction ratio \(R_0\) in models for infectious diseases in heterogeneous populations. J. Math. Biol. 28, 365–382 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Du, Y.: Order structure and topological methods in nonlinear partial differential equations. In: Maximum Principles and Applications, vol. 1, World Scientific, New Jersey (2006)Google Scholar
  11. 11.
    Fan, G., Lou, Y., Thieme, H., Wu, J.: Stability and persistence in ODE models for populations with many stages. Math. Biosci. Eng. 12, 661–686 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Fan, G., Thieme, H.R., Zhu, H.: Delay differential systems for tick population dynamics. J. Math. Biol. 71, 1017–1048 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Freedman, H., Zhao, X.-Q.: Global asymptotics in some quasimonotone reaction–diffusion systems with delays. J. Differ. Equ. 137, 340–362 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Guo, Z., Wang, F.-B., Zou, X.: Threshold dynamics of an infective disease model with a fixed latent period and non-local infections. J. Math. Biol. 65, 1387–1410 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Hartemink, N., Randolph, S., Davis, S., Heesterbeek, J.: The basic reproduction number for complex disease systems: defining \(R_0\) for tick-borne infections. Am. Nat. 171, 743–754 (2008)CrossRefGoogle Scholar
  16. 16.
    Hartman, P.: Ordinary Differential Equations. Classics in Applied Mathematics, vol. 38. SIAM, Philadelphia (2002)Google Scholar
  17. 17.
    Hess, P.: Periodic-Parabolic Boundary Value Problems and Positivity. Longman Scientific & Technical, Harlow, UK (1991)Google Scholar
  18. 18.
    Hsu, S.-B., Wang, F.-B., Zhao, X.-Q.: Dynamics of a periodically pulsed bio-reactor model with a hydraulic storage zone. J. Dyn. Differ. Equ. 23, 817–842 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Inaba, H.: On a new perspective of the basic reproduction number in heterogeneous environments. J. Math. Biol. 65, 309–348 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Kato, T.: Perturbation Theory for Linear Operators. Classics in Mathematics [Reprint of the 1980 edition]. Springer-Verlag, Berlin, Heidelberg (1995)Google Scholar
  21. 21.
    Kelley, J.L.: General Topology, vol. 27. Springer-Verlag, New York, Heidelberg, Berlin (1975)Google Scholar
  22. 22.
    Lou, Y., Zhao, X.-Q.: A reaction–diffusion malaria model with incubation period in the vector population. J. Math. Biol. 62, 543–568 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Lou, Y., Zhao, X.-Q.: A theoretical approach to understanding population dynamics with seasonal developmental durations. J. Nonlinear Sci. 27, 573–603 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Martin, R., Smith, H.: Abstract functional-differential equations and reaction-diffusion systems. Trans. Am. Math. Soc. 321, 1–44 (1990)MathSciNetzbMATHGoogle Scholar
  25. 25.
    Matser, A., Hartemink, N., Heesterbeek, H., Galvani, A., Davis, S.: Elasticity analysis in epidemiology: an application to tick-borne infections. Ecol. Lett. 12, 1298–1305 (2009)CrossRefGoogle Scholar
  26. 26.
    Mckenzie, H., Jin, Y., Jacobsen, J., Lewis, M.: \(R_0\) analysis of a spatiotemporal model for a stream population. SIAM J. Appl. Dyn. Syst. 11, 567–596 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Nussbaum, R.: Eigenvectors of nonlinear positive operators and the linear Krein-Rutman theorem. In: Fadell, E., Fournier, G. (eds.), Fixed Point Theory, Lecture Notes in Math, vol. 886, pp. 309–330 (1981)Google Scholar
  28. 28.
    Ogden, N., Bigras-Poulin, M., O’callaghan, C., Barker, I., Lindsay, L., Maarouf, A., Smoyer-Tomic, K., Waltner-Toews, D., Charron, D.: A dynamic population model to investigate effects of climate on geographic range and seasonality of the tick ixodes scapularis. Int. J. Parasitol. 35, 375–389 (2005)CrossRefGoogle Scholar
  29. 29.
    Ogden, N., Bigras-Poulin, M., O’callaghan, C., Barker, I., Kurtenbach, K., Lindsay, L., Charron, D.: Vector seasonality, host infection dynamics and fitness of pathogens transmitted by the tick ixodes scapularis. Parasitology 134, 209–227 (2007)CrossRefGoogle Scholar
  30. 30.
    Reed, M., Simon, B.: Methods of Modern Mathematical Physics, vol. 1. Functional Analysis. Academic, New York (1980)Google Scholar
  31. 31.
    Rosa, R., Pugliese, A.: Effects of tick population dynamics and host densities on the persistence of tick-borne infections. Math. Biosci. 208, 216–240 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Schaefer, H.: Some spectral properties of positive linear operators. Pac. J. Math. 10, 1009–1019 (1960)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Schechter, M.: Principles of Functional Analysis, vol. 2. Academic, New York (1971)zbMATHGoogle Scholar
  34. 34.
    Thieme, H.R.: Spectral bound and reproduction number for infinite-dimensional population structure and time heterogeneity. SIAM J. Appl. Math. 70, 188–211 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Van den Driessche, P., Watmough, J.: Reproduction numbers and sub-threshold endemic equilibria for compartmental models of disease transmission. Math. Biosci. 180, 29–48 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Wang, B.-G., Zhao, X.-Q.: Basic reproduction ratios for almost periodic compartmental epidemic models. J. Dyn. Differ. Equ. 25, 535–562 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Wang, W., Zhao, X.-Q.: Threshold dynamics for compartmental epidemic models in periodic environments. J. Dyn. Differ. Equ. 20, 699–717 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Wang, W., Zhao, X.-Q.: Basic reproduction numbers for reaction–diffusion epidemic models. SIAM J. Appl. Dyn. Syst. 11, 1652–1673 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Wang, W., Zhao, X.-Q.: Spatial invasion threshold of Lyme disease. SIAM J. Appl. Math. 75, 1142–1170 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Wang, X., Zhao, X.-Q.: A periodic vector-bias malaria model with incubation period. SIAM J. Appl. Math. 77, 181–201 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Yu, X., Zhao, X.-Q.: A nonlocal spatial model for Lyme disease. J. Differ. Equ. 261, 340–372 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Zhang, L., Wang, Z.-C., Zhao, X.-Q.: Threshold dynamics of a time periodic reaction–diffusion epidemic model with latent period. J. Differ. Equ. 258, 3011–3036 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  43. 43.
    Zhang, Y., Zhao, X.-Q.: A reaction–diffusion Lyme disease model with seasonality. SIAM J. Appl. Math. 73, 2077–2099 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  44. 44.
    Zhao, X.-Q.: Global attractivity and stability in some monotone discrete dynamical systems. Bull. Aust. Math. Soc. 53, 305–324 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  45. 45.
    Zhao, X.-Q.: Basic reproduction ratios for periodic compartmental models with time delay. J. Dyn. Differ. Equ. 29, 67–82 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  46. 46.
    Zhao, X.-Q.: Dynamical Systems in Population Biology, 2nd edn. Springer, New York (2017)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2017

Authors and Affiliations

  1. 1.School of Mathematical SciencesUniversity of Science and Technology of ChinaHefeiChina
  2. 2.Department of Mathematics and StatisticsMemorial University of NewfoundlandSt. JohnsCanada

Personalised recommendations